Kentucky, 2021

Tornado and Flash Flooding in Kentucky, February 28, 2021

February 28, 2021 · NWS LMK · 38 events in 18 counties and zones

A stalled frontal boundary brought waves of heavy rainfall to central Kentucky from February 26 through February 28. This caused record rainfall, isolated severe winds, and even a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stalled frontal boundary brought waves of heavy rainfall to central Kentucky from February 26 through February 28. This caused record rainfall, isolated severe winds, and even a tornado. As a result, Bowling Green set a February daily rainfall record with 5.11 on the 28th. The severe winds brought down some trees and a power pole, but the most property damage came from a brief EF1 tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 28, 7:01 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 28, 7:01 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
701 AM EST Sun Feb 28 2021

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 700 AM EST Sun Feb 28 2021

Sfc warm front continues to lift north and is now approaching I-64.
Widespread moderate to locally heavy rain and scattered elevated
storms are ongoing across northern KY and southern IN. The nose of a
50-55 kt southwesterly LLJ is impinging on the boundary in western
Kentucky and southwestern Indiana, resulting in extreme low level
moisture transport. PW maximum of 1.6 inches is near the
Ohio/Mississippi confluence, and the LLJ will continue to advect
higher PW values into central KY.

South of the warm front, MUCAPE is >500 J/kg and sfc dewpoints are
already in the lower 60s. Increasing instability will favor more
organized convection between 7-11 am est. The deep SW flow in place
is also largely parallel to the orientation of the thunderstorms
currently along the Ohio River, so this will favor training
convection and excessive rainfall. Expect the flash flood threat to
increase through mid to late morning from southern Indiana south to
the Western Kentucky Pkwy due to persistent heavy rain rates already
around 1"/hr in localized pockets.

&&

.Short Term...(Today and tonight)
Issued at 410 AM EST Sun Feb 28 2021

...Heavy Rainfall With Potentially Strong Storms Possible Today...

The main focus today will be the potential for heavy rainfall that
could lead to possible flooding across the Bluegrass. To start the
period, stalled surface boundary will be located just north of the
Ohio River into southern Indiana, putting all of our CWA in the warm
sector. Temperatures have already warmed into the mid 50s to near 60
across southern KY with dewpoint values ranging from the low/mid 50s
across northern KY to low 60s across the south. Strong moisture
transport continues into KY with record setting PWAT values between
1.2 to 1.4 inches across the state. A strong LLJ currently off to
our west moving cross southern IL will work into KY between 12z to
16z inducing WAA precipitation along and north of the parkways. Due
to the aforementioned conditions (PWATs, dewpoints, warm
temperatures) already in place we will have very efficient rainfall
and decent rainfall rates producing flash flooding issues.

By later today, models are starting to suggest at good warming later
this afternoon with afternoon temperatures soaring into the upper
60s to even low 70s with dewpoints reaching the low 60s. While
clouds are expected to remain over the region today there will be
enough instability that convection is still likely. Strong storms
are possible later this afternoon with most of KY in the SPC
marginal risk for severe weather while there is a slight risk for
the counties along the KY/TN border. The main threat with any storms
today would be damaging winds. Any thunderstorm will also produce
locally heavy rain leading to additional hydro issues like flash
flooding, especially in areas that have seen significant rainfall
over the last 24 to 36 hours.

QPF amounts today could range from 1 to 3 inches with localized
amounts approaching 4 where we see more persistent bands of
precipitation.

Cold front starts to push across the county warning area later this
evening and overnight pushing the precipitation off to the
southeast. Most of the instability will have moved out of the area
with just generally light rain showers during the overnight hours.

.Long Term...(Monday through Saturday)
Issued at 320 AM EST Sun Feb 28 2021

Fortunately, the long term forecast beginning Monday looks much
drier than the current soggy pattern. Low-level CAA and NW flow will
be in place Monday morning post-fropa. Significant dry air advection
occurs Monday in the mid-levels, but lingering stratus as well as a
cirrus shield should keep skies mostly cloudy to begin the day.
Southern IN should be seeing a clearing trend by mid to late
morning, while central KY sees a gradual clearing trend from north
to south through the afternoon and evening hours. Temperatures will
dip into the mid 30s to mid 40s Monday morning, and afternoon
readings will likely recover into the upper 40s to lower 50s.

1030 mb sfc high builds in from the northwest Mon night, centered
over IL/IN. Winds turn from the NW to NE early Tue. Tue morning will
be chilly with lows in the mid 20s to around 30. Tue will feature
some sunshine with increasing clouds late in the day. Highs should
reach the mid 40s to lower 50s.

Latest trend with the 28.00z guidance is to suppress the Tue night
upper level shortwave and mid-level closed low further south. A
slightly slower trend appears to allow a northern stream shortwave
trough suppress the mid-level closed low near the TN/AL border Tue
night. Have lowered PoPs and QPF as a result, and southern KY has
the best chance at light rain. Lows Tue night should range through
the 30s. Wednesday looks quiet with modest height rises in the wake
of the southern stream low. Highs Wed will likely reach the mid 50s
for most.

Medium-range guidance suggest the development of a deep upper trough
over the Great Lakes and Northeast Thu into the weekend, but sfc
high pressure moving across the Ohio Valley during that time keeps
us dry. Thursday should be the nicest day with sunshine and highs
around 60 possible. The deep upper low dropping south across the
eastern Great Lakes and Northeast may suppress low-level thicknesses
and lead to a cooling trend Fri and Sat.

&&

.Aviation...(12Z TAF Issuance)
Issued at 655 AM EST Sun Feb 28 2021

Radar showing heavy to moderate rain across the I-64 corridor from
HNB, SDF to LEX. There was even some thunder around SDF/HNB at the
start of the period. Strong LLJ of 50-60kts will begin to work
across KY this morning providing some LLWS from HNB over to LEX.
This will also to continue to generate more precipitation from BWG
to SDF along with potential for isolated thunderstorms embedded in
these heavy rain showers. Expect rain for the bulk of the TAF period
with conditions ranging from MVFR to IFR and occasionally down to
LIFR due to VIS/CIG from heavier rain and thunderstorms.

Winds will be out of the southwest between 10-15kts for most of the
day and likely gust to around 25kts at times, higher gusts are
possible near any passing thunderstorm.

Cold front will being to work through later this evening and we will
see winds shift from the southwest to the west later this evening
and then out of the northwest overnight. Precipitation will slowly
taper off from the northwest to the southwest overnight into Monday
morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Monday morning for INZ083-084-089>092.

KY...Flood Watch through Monday morning for KYZ023>043-045>049-
     053>057-061>067-070>078-081-082.

&&

Mesoscale...EBW
Short Term...BTN
Long Term...EBW
Aviation...BTN
Hazardous weather outlook, Feb 28, 4:13 AM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
413 AM EST Sun Feb 28 2021

INZ083-084-089>092-KYZ023>040-045-010915-
Dubois-Crawford-Perry-Harrison-Floyd-Clark-Hancock-Breckinridge-
Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-
Shelby-Franklin-Scott-Spencer-Anderson-Woodford-Nelson-
Including the cities of Jasper, English, Tell City, Corydon,
New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg,
Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, and Bardstown
413 AM EST Sun Feb 28 2021 /313 AM CST Sun Feb 28 2021/

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Several waves of moderate rainfall are expected through Sunday
evening. Some of it could be locally torrential rainfall which could
result in flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rivers will be rising...with the Green, Kentucky, Licking, have the
greatest threat of going into flood.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rainfall amounts and
flooding through Sunday night.

INZ076>079-010915-
Orange-Washington-Scott-Jefferson-
Including the cities of Paoli, Salem, Scottsburg, and Madison
413 AM EST Sun Feb 28 2021

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Several waves of moderate rainfall are expected through Sunday
evening. Some of it could be locally heavier rainfall which could
result in flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rainfall amounts and
flooding through Sunday night.

KYZ041>043-046>049-053>057-061>067-070>078-081-082-010915-
Fayette-Bourbon-Nicholas-Washington-Mercer-Jessamine-Clark-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Lexington, Paris, Carlisle, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
413 AM EST Sun Feb 28 2021 /313 AM CST Sun Feb 28 2021/

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Several waves of moderate rainfall are expected through Sunday
evening. Some of it could be locally torrential rainfall which could
result in substantial flooding.

A few stronger thunderstorms this afternoon and early evening could
also produce some damaging winds...with the best chance south of the
Cumberland Parkway.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Excessive rainfall and runoff could lead to flooding. Rivers such as
the Green, Kentucky, and Licking, have the greatest threat of going
into flood.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rainfall amounts and
flooding through Sunday night, as well as any damaging winds this
afternoon and evening.

JDG

The radar

The Louisville radar (KLVX), 70 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

19 flood, 15 flash flood, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flood, Shelby

When
February 28, 8:10 AM EST to 9:10 AM EST
Where
Shelby County, 0.54 mi W of Veachland to 0.39 mi E of Snow Hill
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.220, -85.210

The 300 block of Eminence Pike wasn't passable due to high water.

Flood, Shelby

When
February 28, 8:10 AM EST to 10:10 AM EST
Where
Shelby County, 2.64 mi SW of Chestnut Grove to 2.84 mi ESE of Toddspoint
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.270, -85.300

The 1100 block of Anderson Lane was impassable due to high water, and there was a water rescue in the area.

Flood, Shelby

When
February 28, 8:10 AM EST to 10:10 AM EST
Where
Shelby County, 1.16 mi WNW of Christianburg to 1.31 mi N of Mulberry
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.285, -85.120

There was a water rescue on the 6500 block of Cropper Road.

Flood, Shelby

When
February 28, 8:20 AM EST to 9:20 AM EST
Where
Shelby County, 2.57 mi WNW of Shelbyville to 2.99 mi N of Joyes
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.240, -85.270

The 1600 block of Harrington Mill Road was impassable due to high water over the roadway.

Flood, Shelby

When
February 28, 8:26 AM EST to 9:26 AM EST
Where
Shelby County, 1.76 mi SE of Elmburg to 2.09 mi SE of Elmburg
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.300, -85.050

Jacksonville Road was under water.

Flood, Harrison

When
February 28, 8:55 AM EST to 9:55 AM EST
Where
Harrison County, 0.56 mi N of Cynthiana to 0.42 mi N of Cynthiana
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.388, -84.300

Grays Run was out of its banks flooding River Road.

Flood, Scott

When
February 28, 9:08 AM EST to 10:08 AM EST
Where
Scott County, 1.18 mi SSW of Skinnersburg to 1.16 mi ENE of Stamping Ground
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.285, -84.641

Sebree Road at Long Lick Pike was impassable due to high water.

Flood, Scott

When
February 28, 9:48 AM EST to 10:48 AM EST
Where
Scott County, 0.88 mi NW of Turkey Foot to 0.86 mi NW of Turkey Foot
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.340, -84.510

Double Culvert Road and Rogers Gap Road was impassable due to high water.

Flood, Scott

When
February 28, 9:53 AM EST to 10:53 AM EST
Where
Scott County, 0.69 mi N of Sadieville to 0.75 mi N of Sadieville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.390, -84.530

Luke Road at Eagle Creek was impassable due to high water.

Flood, Jefferson

When
February 28, 9:57 AM EST to 10:57 AM EST
Where
Jefferson County, 0.63 mi SSW of St Matthews to 0.7 mi SSW of St Matthews
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.242, -85.635

Browns Lane was closed between Bowling Boulevard and Sherburn Lane due to high water.

Flood, Jefferson

When
February 28, 9:59 AM EST to 11:59 AM EST
Where
Jefferson County, 1.27 mi SE of Thixton to 1.38 mi ESE of Thixton
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.086, -85.555

The Bardstown Road entrance to Broad Run Park was closed due to high water.

Flood, Logan

When
February 28, 10:05 AM CST to 11:05 AM CST
Where
Logan County, 0.88 mi NW of Russellville to 0.75 mi NNW of Russellville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.860, -86.890

Water is over the road near the intersection of Newtown Road and Francis Avenue.

Flash Flood, Warren

When
February 28, 11:09 AM CST to 12:09 PM CST
Where
Warren County, 0.69 mi N of Bowling Green to 0.48 mi NNE of Bowling Green
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
36.990, -86.430

A car was halfway submerged at Fairview Plaza in Bowling Green. Damages were estimated.

Flood, Hart

When
February 28, 11:31 AM CST to 12:31 PM CST
Where
Hart County, 0.15 mi SE of Woodsonville to 0.21 mi SE of Woodsonville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.268, -85.898

There was a water rescue on West Back Street.

Flood, Hart

When
February 28, 11:32 AM CST to 12:32 PM CST
Where
Hart County, 0.71 mi E of Horse Cave to 0.82 mi E of Horse Cave
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.181, -85.907

There was flooding near the intersection of Highway 218 and 31 West.

Flash Flood, Logan

When
February 28, 12:40 PM CST to 2:40 PM CST
Where
Logan County, 1.1 mi W of Epleys to 2.09 mi NNE of Chandlers Chapel
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.930, -86.940

Dispatch reported several roads have been closed due to flooding in the county.

Flood, Green

When
February 28, 1:45 PM CST to 3:45 PM CST
Where
Green County, 0.98 mi ESE of Newt to 1.26 mi ENE of Exie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.172, -85.555

There were numerous roads closed in Green County due to high water. Several were near Exie. Some other roads that were closed were Pruitt, Whitlock Cemetery, and Mell.

Flood, Taylor

When
February 28, 2:45 PM EST to 4:45 PM EST
Where
Taylor County, 0.53 mi E of Spurlington to 1.5 mi NNE of Yuma
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.421, -85.270

Several roads were closed due to high water, including Fairview, Bear Track, Noe, Crescent Hill, Christerson Lane, and Salem Church. Crescent Hill Road caved in due to the flooding. Repair costs are unknown.

Flash Flood, Taylor

When
February 28, 4:40 PM EST to 5:40 PM EST
Where
Taylor County, 1.1 mi WNW of Campbellsville Arpt to 1.08 mi WNW of Campbellsville Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.353, -85.340

Water from Trace Fork has shut down Miller Park in Campbellsville. Several roads across the county remain closed due to high water.

Flood, Madison

When
February 28, 4:45 PM EST to 6:45 PM EST
Where
Madison County, 0.8 mi SSW of Reeds Crossing to 1.42 mi SE of Ruthton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.719, -84.225

There were several roads throughout the county with standing water over them.

Flash Flood, Casey

When
February 28, 5:20 PM EST to 6:20 PM EST
Where
Casey County, 1.1 mi E of Liberty to 1.9 mi SSE of Liberty
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.320, -84.930

In downtown Liberty, law enforcement has closed South 127 due to flooding of the southbound lanes.

Flash Flood, Hart

When
February 28, 4:47 PM CST to 5:47 PM CST
Where
Hart County, 0.24 mi ESE of Horse Cave to 2.33 mi ENE of Horse Cave
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.179, -85.916

Highway 218 in Horse Cave became impassable due to flooding.

Flash Flood, Hart

When
February 28, 5:09 PM CST to 7:09 PM CST
Where
Hart County, 1.65 mi WNW of Legrand to 0.14 mi ENE of Seymour
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.178, -85.778

The 700-800 block and 40-50 block of Hundred Acre Pond Road was closed due to flooding.

Flash Flood, Warren

When
February 28, 5:09 PM CST to 7:09 PM CST
Where
Warren County, 0.58 mi SE of Anna to 1.48 mi E of Anna
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.114, -86.423

The Richardsville Fire Department rescued two people from a flooded house on Anna Sandhill Road. A 300 gallon floating propane tank was secured.

Flood, Russell

When
February 28, 5:30 PM CST to 7:30 PM CST
Where
Russell County, 2.07 mi N of Humble to 0.72 mi NW of Humble
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.110, -85.070

South Highway 76 was flooded in several places.

Flash Flood, Edmonson

When
February 28, 6:42 PM CST to 7:42 PM CST
Where
Edmonson County, 1.38 mi N of Segal to 1.06 mi N of Segal
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.220, -86.380

The 6500 block of Highway 655 was closed due to high water in Brownsville.

Flash Flood, Taylor

When
February 28, 8:10 PM EST to 10:10 PM EST
Where
Taylor County, 1.17 mi SSW of Burdick to 2.47 mi WSW of Bengal
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.255, -85.390

Taylor County had multiple roads closed with ongoing water rescues.

Flash Flood, Lincoln

When
February 28, 8:30 PM EST to 10:30 PM EST
Where
Lincoln County, 1.49 mi NNE of Broughtentown to 1.01 mi N of Broughtentown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.400, -84.540

Two horses were rescued from a vehicle stuck in high water on Kentucky 1781 near Crab Orchard.

Flash Flood, Monroe

When
February 28, 7:40 PM CST to 9:40 PM CST
Where
Monroe County, 0.55 mi W of Tompkinsville to 0.47 mi WNW of Tompkinsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.700, -85.690

Water was over Watt Bridge on Kentucky 163.

Thunderstorm Wind, Monroe

When
February 28, 7:44 PM CST
Where
Monroe County, 0.89 mi SW of Grandview
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.710, -85.690

One tree blew down.

Thunderstorm Wind, Cumberland

When
February 28, 7:52 PM CST
Where
Cumberland County, 0.55 mi W of Waterview
Measured
53 kt (61 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.820, -85.460

Highway 90 West was closed due to a downed utility pole.

Tornado, Clinton

When
February 28, 8:18 PM CST to 8:22 PM CST
Where
Clinton County, 1.09 mi WSW of Cumberland City to 1.98 mi ESE of Watauga
Rating
EF1
Path length
3.6 mi
Path width
75 yd
Continued into
Wayne, Ky (JKL)
Reported by
NWS Storm Survey
Coordinates
36.792, -85.087

The National Weather Service in conjunction with Clinton County Emergency Management conducted the storm damage assessment survey.

The initial tornado touchdown was on the western edge of Cumberland City, approximately 5 miles northeast of Albany. There were several snapped trees along with roof damage at several homes, before more extensive structural damage occurred at 5250 Hwy 558.

Several large barns were destroyed or had at least 70% of their walls blown out. A brand new (1 month old) 64' x 56' barn was totally destroyed. The debris from the barn was thrown over a quarter of a mile down wind to the northeast. Another 60' x 43' barn that had recently been remodeled and upgraded had three walls blown out. A Kubota UTV weighing 2500 pounds was moved 30 yards and rotated 180 degrees. There was also extensive snapping and uprooting of trees. Winds were estimated to be 110 mph.

Farther to the northeast, a large 50' x 60' barn was destroyed, and debris went at least a half of a mile down wind. A mobile home along Hwy 829 was lifted off its foundation, and there were several trees uprooted and snapped.

The tornado crossed 829 and then crossed 1009 with extensive tree damage along both sides of the road. A large barn on 1009 had two walls blown out with debris thrown over a half of a mile downwind into Wayne county.

The tornado continued into far western portions of Wayne county.

Clinton County Emergency Management Director Lucas Abner and Dr. Bill Fountain, the Extension Specialist from the University of Kentucky Extension helped with the survey.

Thunderstorm Wind, Clinton

When
February 28, 8:18 PM CST
Where
Clinton County, Cumberland City
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.800, -85.070

Several structures were damaged along Highway 558.

Flash Flood, Warren

When
February 28, 8:25 PM CST to 10:25 PM CST
Where
Warren County, 2.5 mi NW of Bowling Green to 2.96 mi SW of Rich Pond
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.007, -86.460

There were two water rescues in Bowling Green. One was on Crewson Drive, and the other was on Richpond Rockfield Road.

Flash Flood, Cumberland

When
February 28, 8:30 PM CST to 9:30 PM CST
Where
Cumberland County, 0.63 mi WNW of Marrowbone to 0.76 mi W of Marrowbone
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.822, -85.511

There was flooding on Gray Gap Road at Turner Branch Road.

Flood, Spencer

When
February 28, 9:30 PM EST to 11:30 PM EST
Where
Spencer County, 3.33 mi SW of Taylorsville to 3.23 mi SW of Taylorsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.992, -85.387

The bridge over Simpson Creek on Kentucky 2885 was closed.

Flash Flood, Green

When
February 28, 9:00 PM CST to 11:00 PM CST
Where
Green County, 1.43 mi N of Greensburg to 1.92 mi S of Bluff Boom
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.290, -85.504

There were numerous roads flooded and closed. The Old Bottling Company collapsed onto a power pole which cut power to much of Greensburg. Water rescues were also conducted.

Flash Flood, Casey

When
February 28, 11:00 PM EST to 11:59 PM EST
Where
Casey County, 0.91 mi N of Pricetown to 1.75 mi NNW of Liberty
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.293, -84.967

Areas along US 127 were impassable due to fast moving high water. Kentucky 70 East at 198 was impassable, and multiple businesses in Liberty were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyThe tornado archive for Kentucky, 2021Warnings in Kentucky, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945130, 945135, 945137, 945139, 945141, 945142, 945144, 945145, 945146, 945147, 945149, 945152, 938736, 945153, 945155, 945069, 945195, 945201, 945070, 945203, 945071, 945084, 945087, 945090, 945204, 945098, 945100, 945118, 945120, 946130, 946131, 946129, 946132, 945123, 945124, 945205, 945126, 945129.